Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Cheyenne, WY

June 29, 2001Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 29, 2001, 5:55 PM MDT for Laramie County, Wyoming. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 5:55 PM MDT (23:55 UTC)
Expired
Jun 29, 2001, 7:00 PM MDT
In force
65 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 39 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:55 PM MDTHail 1Cheyenne, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2994 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 292357
SVRCYS

WYC021-300100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 700 PM MDT

* AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BURNS...OR ABOUT 23 MILES EAST OF
  CHEYENNE...MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CARPENTER

BASEBALL SIZE HAIL HAS BEEN REPORTED WITH THIS THUNDERSTORM OVER 
BURNS AT 553 PM.  IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE 
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND 
VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

DAUGHERTY
WCJIN-WYSE

LAT...LON 4123 10451 4101 10448 4103 10409 4128 10413

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:37 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 29, 2:37 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT FRI JUN 29 2001

NORTHERN PANHANDLE CONTINUES TO DESTABLIZE WITH SURPRISINGLY
"JUICEY" DEWPOINTS EXTENDING FROM SOUTH-CENTRAL SD TO IEN/CDR WITH
AROUND 70F. SURFACE BOUNDARY...WHICH CROSSED WY/CO AND NEB/CO AROUND
NOON...HAS SUPPRESSED CONVECTION IMMEDIATELY BEHIND IT. STRONG
STORMS FIRING BLACK HILLS WITH INCREASING CONVECTION INTO
EAST-CENTRAL WY. EARLIER SWOMCD CONFIRMS SUSPICION OF SEVERE WATCH
FOR NORTHERN PANHANDLE AT ANY TIME. APPEARS CWA WILL BE LOCKED INTO
RISK SEVERE THROUGH WEEKEND...MAINLY LARAMIE MOUNTAINS EASTWARD.
BOTH ETA/AVN INDICATE INCREASING QPF AFTER MIDNIGHT AS CONVECTION
OFF BIG HORNS OF NORTH-CENTRAL WY AND BLACK HILLS MOVES DOWNSTREAM
TONIGHT. ETA HAS INTENSE...CONVECTIVELY INDUCED...VORTICITY CENTER
OVER WEST-CENTRAL SD AT 12 UTC/6 AM SAT WITH TAIL OF WAVE EXTENDING
THROUGH SOUTHEAST CORNER WY. WILL GO WITH HIGH SCATTERED-TYPE POP
FORECAST EAST OF LARAMIE MOUNTAINS TONIGHT. TEMP/POP FORECAST SAT
THROUGH SUN LOOKS LIKE A BROKEN RECORD WITH PREDOMINATELY 85-95F
HIGHS AND 20-30 PERCENT POPS. POPS MORE SEASONAL SOUTH-CENTRAL. MEAN
RIDGE AXIS NORTHEAST/SOUTHWEST THROUGH SOUTHEAST CORNER WY ATTM
SHIFTS SOUTH AND DE-AMPLIFIES THROUGH 60 HRS/6 PM SUN. REMAINS OF
AXIS WILL EXTEND EAST FROM FOUR CORNER UPPER HIGH THEN. FLAT
RIDGGING OR NEARLY ZONAL FLOW NORTH-NORTHEAST FROM UPPER HIGH
THROUGH CENTRAL WY SUN AFTERNOON. MODELS CONTINUE IDEA OF GENERALLY
WEAK SOURCES OF UPPER DIVERGENCE EACH 12 HRS DURING WEEKEND. ONE
OVER WESTERN SD SAT MORNING...AND ANOTHER THROUGH CENTRAL OR SOUTHEAST
WY SUN MORNING COULD PRODUCE ISOLATED LATE NIGHT/MORNING SHOWERS/
T-STORMS.

.EXTENDED DISCUSSION...MEAN UPPER LEVEL RIDGE GRADUALLY RETROGRADES
WITH TIME LEAVING OUR CWA IN NW FLOW ALOFT. BETTER CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY IN THIS FLOW PATTERN. CANADIAN HIGH
PRESSUTRE BUILDS SOUTH INTO THE HIGH PLAINS BY THE END OF THE WEEK
WITH COOLER TEMPERATURES EXPECTED FOR THE LAST PART OF THE WORK WEEK.

.CYS...
WY...NONE.
NE...NONE.

COX/STARK

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.